Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Quad Cities, IA

May 11, 2002Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at May 11, 2002, 8:14 PM CDT for Scotland County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 8:14 PM CDT (01:14 UTC)
Expired
May 11, 2002, 9:00 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 190 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 556 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
424 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
556 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 120114
SVRMLI
MOC199-120200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES WEST OF RUTLEDGE...OR 9
  MILES SOUTHWEST OF MEMPHIS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MEMPHIS BY 820 PM CDT.
   SOUTH GORIN BY 825 PM CDT.
   ARBELA BY 830 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4050 9236 4020 9231 4035 9199 4058 9202

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 11, 2:30 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SAT MAY 11 2002

WIDESPREAD 1 TO 2 INCH RAINS OVER CENTRAL AND SOUTHERN CWA SETTING
STAGE FOR POSSIBILITY OF MORE FLOODING TONIGHT AND EARLY THURSDAY.
LOOKS LIKE HYDRO SITUATION WILL BE MAIN CONCERN THIS ISSUANCE ALONG
WITH SEVERE POTENTIAL OVERNIGHT ACROSS SOUTH.

SOUTHERN CWA CURRENTLY UNDER FLOOD WATCH THROUGH TONIGHT WHERE MODELS
STILL SUGGEST BEST POTENTIAL FOR ADDITIONAL HEAVY RAIN WILL BE
OVERNIGHT.  ALSO LOOKS LIKE MODERATE TO HEAVY RAIN POTENTIAL WILL
CONTINUE INTO SUNDAY MORNING AND WILL EXTEND WATCH ACCORDINGLY.  BIG
DILEMA IS WHETHER TO BRING WATCH FURTHER NW WITH GROUND NOW SATURATED
FROM THIS MORNINGS RAIN. FEELING IS THAT MODELS ARE ALREADY TOO FAR N
WITH WARM FRONT AT 18Z...WITH CLOUDS AND RAIN-COOLED AIR NORTH OF
BOUNDARY ENHANCING FRONT...MODEL POSITION ACROSS  SE IA AND W CENTRAL IL
IS QUESTIONABLE.  WILL MONITOR FRONT AND IF THERE ISNT MUCH NORTHWARD
PUSH...WILL KEEP LOCATION OF WATCH INTACT.  SOME RISK OF SEVERE  LATE
THIS AFTERNOON AND THIS EVENING AHEAD OF SFC LOW PROGGED TO MOVE
ALONG BOUNDARY ACROSS NRN MO/SRN IA THIS EVENING AND OVERNIGHT.
POTENTIAL LATE TODAY WILL BE DEPENDENT ON AMOUNT OF DESTABALIZATION
OVER CENTRAL MO WHERE CLOUDS ARE CURRENTLY LIMITING AFTERNOON HEATING
AND WARM FRONTAL POSITION. AT THIS POINT BELIEVE SEVERE POTENTIAL IS
MINIMAL AND WILL BE LIMITED TO FAR SOUTH.

MODELS SIMILAR THROUGH TUESDAY PUSHING FRONT SOUTH OF AREA BY LATE
SUNDAY NIGHT AS NORTHWEST FLOW DEVELOPS OVER REGION.  ANOTHER WEAK S/W
DROPS SOUTH THROUGH MID MISSISSIPPI VALLEY MONDAY NIGHT.  FORCING AND
MOISTURE LIMITED...SO NOTHING MORE THAN CLOUDS EXPECTED.  WILL FAVOR
COOLER MAV NUMBERS WITH COOL NW FLOW THROUGH PERIOD.

.EXTENDED
LONG RANGE MODELS IN CLOSER AGREEMENT FOR LATE WEEK WITH ACTIVE PATTERN
CONTINUING.  MODELS POINTING TO ANOTHER SIGNIFIANT RAINFALL EVENT FOR
REGION THURSDAY/FRIDAY WITH ANOTHER FRONT STALLING OVER SOUTHERN CWA
AND SFC LOW MOVING ALONG BOUNDARY. AVN POINTING TO SOME PCPN
WEDNESDAY...BUT LOOKS WAY OVER DONE.  SO...WILL GO CHANCE TSRA WED
THRU SATURDAY.

.DVN...FLOOD WATCH TONIGHT
IA...IAZ078-087>089-098-099.
IL...ILZ016>018-024>026-034-035.
MO...MOZ009-010.

DLF

In the hours before

Local storm report, May 11, 3:20 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    2 S STRONGHURST           IL   .75 INCH HAIL
05/11/02   HENDERSON
Local storm report, May 11, 3:24 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT SAT MAY 11 2002    COR

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    2 S STRONGHURST           IL   .75 INCH HAIL
05/11/02   HENDERSON                      REPORTED BY STORM
                                          SPOTTER
Local storm report, May 11, 3:26 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 PM    LA HARPE                  IL   .5 INCH HAIL
05/11/02   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 11, 4:14 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GREENBUSH                 IL   .75 INCH HAIL
05/11/02   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 11, 5:06 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    DALLAS CITY               IL   1 INCH HAIL
05/11/02   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 11, 5:11 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    DALLAS CITY               IL   1 INCH HAIL
05/11/02   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:22 PM CDTFlash Flood WarningDVNClark, Scotland5 hr
May 12, 2:16 AM CDTFlash Flood WarningDVNClark, Scotland8 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.